Alert archive / Missouri / Areal Flood Advisories in 2021

Areal Flood Advisory 2, NWS St. Louis, MO

March 17, 2021Audrain County, Boone County, Missouri

NWS St. Louis, MO issued this areal flood advisory at Mar 17, 2021, 9:39 AM CDT for Audrain County, Boone County, Missouri. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 9:39 AM CDT (14:39 UTC)
Expired
Mar 17, 2021, 12:45 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Audrain County, MO, Boone County, MO

The radar

The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

388 
WGUS83 KLSX 171439
FLSLSX

Flood Advisory
National Weather Service St Louis MO
939 AM CDT Wed Mar 17 2021

MOC007-019-171745-
/O.NEW.KLSX.FA.Y.0002.210317T1439Z-210317T1745Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Boone MO-
939 AM CDT Wed Mar 17 2021

The National Weather Service in St Louis has issued a

* Small Stream Flood Advisory for...
  Audrain County in central Missouri...
  Boone County in central Missouri...

* Until 1245 PM CDT.

* At 939 AM CDT, Broadcast media reported flooding over low water 
  crossings near Columbia. Between 1 and 2 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Columbia, Mexico, Centralia, Vandalia, Ashland, Columbia Regional 
  Airport, Hallsville, Sturgeon, Laddonia, Farber, Murry, Easley, 
  Rush Hill, Benton City, Hartsburg, Vandiver, Thompson, Wilton and 
  Sandy Hook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3885 9245 3914 9239 3925 9226 3934 9211
      3932 9144 3915 9141 3913 9190 3907 9214
      3890 9217 3889 9215 3887 9216 3884 9215
      3874 9218 3870 9223 3864 9222 3868 9236
      3872 9234 3875 9241 3881 9238 3882 9243

$$

Gosselin
1 follow-up statement
595 
WGUS83 KLSX 171753
FLSLSX

Flood Advisory
National Weather Service St Louis MO
1253 PM CDT Wed Mar 17 2021

MOC007-019-171803-
/O.EXP.KLSX.FA.Y.0002.000000T0000Z-210317T1745Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Boone MO-
1253 PM CDT Wed Mar 17 2021

...THE SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR AUDRAIN AND BOONE 
COUNTIES...

The heavy rain has ended. Small stream flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3885 9245 3914 9239 3925 9226 3934 9211
      3932 9144 3915 9141 3913 9190 3907 9214
      3890 9217 3889 9215 3887 9216 3884 9215
      3874 9218 3870 9223 3864 9222 3868 9236
      3872 9234 3875 9241 3881 9238 3882 9243

$$

Gosselin

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Mar 17, 6:56 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 17, 6:56 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
656 AM CDT Wed Mar 17 2021

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 440 AM CDT Wed Mar 17 2021

The bulk of the short term forecast will focus on the potential for
thunderstorms and heavy rain today, as we are expecting multiple
rounds of storms between early this morning and late this evening. A
brief summary of today's expected impacts are as follows:

1: Widespread elevated thunderstorms are expected from early this
morning until early afternoon, beginning first across central
Missouri and gradually moving east through the morning. This
activity will primarily be capable of producing small hail,
lightning, and heavy rain, but marginally severe hail will be
possible on occasion as well. The latter will be most likely across
Central Missouri during the morning hours.

2: After a brief break sometime during the afternoon, another round
of widespread thunderstorms is expected to develop across south-
central and southeast Missouri, likely sometime in the late
afternoon. These storms may once again be capable of producing large
hail, but also potentially a few damaging wind gusts and perhaps
even a tornado or two. In the local region, the greatest
probability of severe thunderstorms will occur across the Ozarks
and southeast Missouri, but an isolated severe storm or two can't
be ruled out as far north as I-70.

3: Localized flash flooding will also be possible across the Ozarks
as well, most likely during the afternoon/evening hours when the
strongest storms and heaviest rain rates will occur. The combination
of potentially multiple rounds of thunderstorms with heavy rain
rates, and substantial recent rainfall and nearly saturated soils,
will be the main drivers of this. This would likely be a localized
phenomenon in areas where storms happen to traverse the same areas
repeatedly.

Early this morning, elevated convection has already developed across
portions of central and southwest MO, likely driven by isentropic
ascent along the nose of a strengthening low level jet. While this
local activity has not been particularly robust as of 4 am, it will
likely continue to increase in coverage and gradually intensify
within an environment of modest MU CAPE and increasing wind shear.
Farther upstream, additional convection across kansas also appears
to be transitioning into an MCS, and this is also expected to move
east and traverse the area as it gradually weakens between late this
morning and early afternoon. In general, all of this early activity
is expected to remain elevated, and likewise the primary threat will
be hail ranging in size from very small to perhaps marginally severe
at times (~1"), in addition to frequent lightning and bursts of
heavy rain.

Once this initial activity moves east of the region, a brief lull
is expected sometime during the early to mid afternoon, although
some showers may persist. At this point, a potent upper low will
move into eastern Oklahoma, spreading increasingly divergent upper
flow into Missouri. Meanwhile at the surface, an associated
surface low and cold front will move into southwest Missouri, in
addition to an advancing cold front. Low level moisture will
gradually return northward ahead of the cold front across southern
Missouri, and this combined with some modest afternoon heating
may result in a corridor of surface based instability by late
afternoon...on the order of 1000 J/kg or so. This is somewhat
uncertain in the wake of the morning and afternoon convection,
especially its northern extent. In any case, the combination of
modest instability and strong forcing associated with the
approaching low/cold front will undoubtedly generate another round
of thunderstorms from late afternoon through the evening, likely
initially across central and southwest Missouri and moving east
through the evening.

At this point, the greatest probability of severe thunderstorms
during this latter round of thunderstorms continues to be across
southern and southeast Missouri, which is where surface based storms
are most likely. As such, large hail perhaps as large as golf balls,
damaging winds, and even a tornado or two will be possible. It
should be noted, however, that the Missouri Ozarks region represents
the northern fringes of a much larger regional potential for severe
thunderstorms, and the probability of all of these hazards increases
significantly to the south and southeast of the area. Additional
thunderstorms are also likely north of the Ozarks, but are likely to
remain elevated. As such, small to marginally severe hail will be
the primary hazards north of the Ozarks, and this includes the
St. Louis metro area.

In addition to the convective hazards, localized flash flooding will
also be possible across primarily portions of the Ozarks and far
southwest Illinois, as this area is most likely to see multiple
rounds of thunderstorms with heavy rain rates. In addition, this
area has also seen considerable amounts of rainfall in the past
week, on the order of 3-4+ inches in some places. As such, these wet
soils will compound the issue, and will make flooding more likely in
those localized areas where multiple rounds of thunderstorms are
observed.

Wednesday evening and overnight, the threat of severe thunderstorms
will move east of the region as the surface low and cold front
advances east. However, a significant band of deformation
precipitation will move into northern and central Missouri late in
the evening, and may persist through at least Thursday afternoon.
While most of this rain will be stratiform in nature, meaning rain
rates will not be particularly high for the most part, some embedded
convection and even a few thunderstorms will be possible, and
this rain will be rather steady and persistent through the night.
In fact, this latter precipitation will push storm total
precipitation into the 2.5 to 3.5 inch range across much of
central and northeast Missouri, and may present some minor
nuisance flooding issues through Thursday. This rain will also
likely lead to some river flooding issues late in the week and
into the weekend, and potentially longer, including many of the
larger rivers like the Missouri, Mississippi and Illinois.

On Thursday, deformation precipitation precipitation will gradually
weaken through the day, eventually diminishing by Thursday evening.
As the back edge of the precipitation moves through the area early
Thursday, it isn't totally out of question that a few snowflakes
could briefly mix in given the expected cool temperatures, but snow
accumulations are highly unlikely.

Otherwise, gusty northerly winds are likely to persist from Thursday
morning through the evening, with sustained speeds ranging from 15
to 25 mph, and gusts from 25 to 40 mph. Winds will weaken overnight
Thursday.

BRC

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 440 AM CDT Wed Mar 17 2021

Friday through at least the end of the weekend are highly likely to
be dry, thanks largely to a highly amplified upper level ridge that
will build across the region. In addition to the lack of
precipitation, a warming trend is also expected following the cool
days expected Thursday and Friday, with high temperatures likely to
climb back into the 60s by Sunday.

Monday is also most likely to be warm and dry, but an approaching
frontal system is likely to bring another round of precipitation to
the region between sometime late Monday and Wednesday. At this
point, confidence is low regarding potential amounts and impacts
regarding this early week storm system.

BRC

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 655 AM CDT Wed Mar 17 2021

Widespread IFR to LIFR ceilings persist along and north of I-70 this
morning, impacting all local terminals. This is likely to continue
through the morning, although there is considerable uncertainty
regarding how ceilings will evolve as multiple rounds of showers and
thunderstorms move through the region over the next 24-36 hours.
Between mid morning and early afternoon, a large area of rain and
thunderstorms will move through most of Missouri, impacting all
terminals to some degree. While IFR ceilings are likely to prevail,
ceiling fluctuations are likely due to the convection. Small hail
and frequent lightning will also potentially impact local terminals
during this period.

A break in the rain and thunderstorms is likely during the early to
mid afternoon, but IFR/MVFR ceilings may persist during this period,
particularly along and north of I-70. Another round of showers and
thunderstorms is likely along I-70 during the late afternoon and
evening, including at STL, followed by a prolonged period of
stratiform rain. Again, low ceilings are likely to persist, likely
fluctuating between IFR and MVFR. Gusty northerly winds will
develop at UIN and COU overnight and persist through the morning
as well.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 10 AM CDT this morning through Thursday
     morning for Crawford MO-Iron MO-Madison MO-Reynolds MO-
     Saint Francois MO-Sainte Genevieve MO-Washington MO.

IL...Flash Flood Watch from 10 AM CDT this morning through Thursday
     morning for Randolph IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 16, 9:03 PM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
903 PM CDT Tue Mar 16 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180215-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
903 PM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms late tonight across parts
of central and eastern Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are likely Wednesday and Wednesday night. A few storms
may be severe, particularly in southeast Missouri and southwest
Illinois on Wednesday afternoon and evening. Locally heavy rainfall
will also be possible Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday and Wednesday evening.

Glass

In the hours before

Local storm report, Mar 17, 8:08 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HAIL             4 WSW COLUMBIA          38.93N 92.39W
03/17/2021  E0.70 INCH       BOONE              MO   BROADCAST MEDIA

            DIME SIZED HAIL COVERING THE GROUND.

&&

MAB
Local storm report, Mar 17, 8:09 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HAIL             KLIEVER                 38.70N  92.50W
03/17/2021  M1.00 INCH       MONITEAU           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX2100004

CARNEY
Local storm report, Mar 17, 8:28 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
828 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             2 ESE CENTERTOWN        38.61N 92.37W
03/17/2021  E1.00 INCH       COLE               MO   PUBLIC

            VIA TWITTER WITH PICTURE.

&&

MAB
Local storm report, Mar 17, 8:38 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
838 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     HAIL             1 WNW SAINT MARTINS     38.60N 92.35W
03/17/2021  E1.00 INCH       COLE               MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

MAB
Local storm report, Mar 17, 8:44 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HAIL             1 NW MEHLVILLE          38.51N 90.32W
03/17/2021  M0.70 INCH       ST. LOUIS          MO   PUBLIC

            VIA TWITTER WITH PICTURE.

&&

MAB
Local storm report, Mar 17, 9:34 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
934 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             1 W LEMAY               38.53N 90.31W
03/17/2021  E0.88 INCH       ST. LOUIS          MO   PUBLIC

            VIA FACEBOOK.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:49 AM CDTFlash Flood WatchLSXCrawford, Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more22 hr
Mar 17, 7:52 AM CDTSevere Thunderstorm WarningLSXBoone, Moniteau38 min
Mar 17, 11:14 AM CDTRiver Flood WarningLSXGasconade, Montgomery4 days
Mar 17, 11:14 AM CDTRiver Flood WarningLSXCallaway, Osage21 days
Mar 17, 11:14 AM CDTRiver Flood WarningLSXFranklin, Warren21 days
Mar 17, 11:14 AM CDTRiver Flood WarningLSXSaint Charles, Saint Louis4 days
Mar 17, 11:14 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau71 hr
Mar 17, 11:35 AM CDTRiver Flood WarningLSXBoone10 hr
Mar 17, 12:05 PM CDTRiver Flood WarningLSXMarion69 hr
Mar 17, 12:05 PM CDTRiver Flood WarningLSXMarion42 hr
Mar 17, 12:05 PM CDTRiver Flood WarningLSXMonroe3 days
Mar 17, 12:05 PM CDTRiver Flood WarningLSXLewis42 hr
Mar 17, 12:05 PM CDTRiver Flood WarningLSXLewis38 hr

Nearby

Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.